Q:

What are common symptoms of liver damage from Tylenol?

A:

Quick Answer

Common symptoms of liver damage from Tylenol include nausea, vomiting, abdominal pain and loss of appetite, notes Tylenol. It may take time for the symptoms to occur or get severe. In some cases, the symptoms may be due to another condition.

Continue Reading

Full Answer

Liver damage is the common side effect of Tylenol and can be fatal if a person fails to seek medical attention. Overdosing Tylenol leads to poisoning, which turns in turns leads to liver damage. After a person takes Tylenol, the liver processes the drug, eliminating acetaminophen, sulfate and glucuronide. In proper use, these compounds cause no harm to the liver. However, when acetaminophen accumulates in the liver, the pathways to eliminated the compounds are overloaded. This forces the body to use another channel called the cytochrome P-450 system to remove the compounds, creating a harmful compound called NAPQI, notes Drugwatch.

Liver damage caused by Tylenol can develop into liver failure after several days, notes the U.S. Food and Drug Administration. To lower the risk of the medicine, a person should not take it more than directed and should follow the directions as provided on the label. Also, a patient should not take more than one type of drug that contains acetaminophen at a time. Alcoholics and pregnant women have a higher risk when using Tylenol.

Learn more about Pain & Symptoms

Related Questions

Explore